How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Internist Your Own Question
Internist
Internist, Doctor
Category: Medical
Satisfied Customers: 1066
Experience:  MD,MBBS, Diplomate American Board of Internal Medicine
23050427
Type Your Medical Question Here...
Internist is online now
A new question is answered every 9 seconds

My dad has stage 4 cancer and is on chemo. It has made m

Customer Question

My dad has stage 4 cancer and is on chemo. It has made him very weak and he feels when he takes a Xanax he gets even weaker. He is taking .5 four times a day. He would like to know if he can go off of it cold turkey or if it needs to be done gradually?
Also, what would be a good alternative to Xanax for anxiety and sleep aid while on chemo for lung cancer?
Submitted: 1 year ago.
Category: Medical
Expert:  Internist replied 1 year ago.

hi there,

i am online and will be happy to answer your questions.

xanax should be stopped gradually, when taking for a long time.

if he is in pain, tylenol pm or diphenhydramine ( benadryl ) can be tried to help sleep.

zolpidem is newer benzodiazepine for sleep aid with less addictive potential.

you can discuss these option with primary doctor.

for weight loss, and to increase appetite in cancer patients, medroxyprogesterone is used to help increase appetite and weight .

please let me know if you have questions..

thanks

kindly click on accept if done for now.

Customer: replied 1 year ago.
How gradually should he stop the Xanax. Thanks!
Expert:  Internist replied 1 year ago.

for how long he has been taking it?

Expert:  Internist replied 1 year ago.

first reduce it to 3 times per day for 3 days, then 2 times per day for 3 days , then 1 time per day for 5-7 days. and then stop taking it.

please let me know if you have questions.

I am here to help you and I wish you best health,

if done for now, please leave positive rating above the chat box.

we only get credit for helping clients after positive feedback.

If you have any more questions, please feel free to ask anytime.

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-drhashmimd/?rpt=3800

Expert:  Internist replied 1 year ago.

please let me know if you have questions.

kindly click on accept if this answered your query.

feel free to ask follow-up question anytime.

thanks